Why women in their 40s get more headaches

My mother-in-law had not had a migraine for a long time and then in her late 40s, the migraines started coming strong and furious. Headache and migraine (severe one-sided headache) can be caused when estrogen is withdrawn or reduced. Some women get estrogen-withdrawal headaches near the end of their menstrual cycle when estrogen levels are low. Women taking birth control pills may experience headaches or migraines during the week or days when the pill does not contain estrogen. Postmenopausal women, who are on HRT (Hormone Replacement Therapy), may also suffer headaches during the no-estrogen regimen. Women are particularly prone to estrogen-withdrawal headaches or migraines during the perimenopausal period, the period before menopause. Usually, this is the time when women are in their 40s.

Menstrual cycle

Not all headaches or migraines are caused or worsen by a drop in estrogen levels, but studies have found that 75 percent of migraines in adults occur in women. Before puberty, girls and boys experience similar rates of migraines, but after puberty, the rates skyrocket for girls. Ordinary headaches usually occur near the end of the period, while migraine headaches may also come at the beginning or two days before the start of the period. Scientists believe that estrogen controls serotonin and other neurotransmitters in the brain, which control chemicals that can dilate or constrict blood vessels to cause a headache.

Contraceptive pills

Most contraceptive pills contain an estrogen and a progestin (a synthetic for of progesterone) to stop ovulation. Generally, birth control pills contain hormones for 21 days and then seven pills are placebos, devoid of hormone, to allow for menstrual bleeding. Women who get migraines or period-associated headaches get them during the week when they take the pills without hormone.

Women in their 40s

Many women enter their perimenopausal period in their 40s. This period may last for several years and is associated with wildly fluctuating hormone levels. As the ovaries start to shut down, periods become irregular, longer or shorter, and more or less frequent. Estrogen levels may reach higher levels than ever before and then drop to undetectable levels. Women who suffer from migraines may have much worse migraines during this period. Even women who never had menstrual headaches before may start to have them. Interestingly, once women reach menopause and produce much less estrogen, they stop having hormone-related headaches and migraines. The fluctuations or rapid drop in estrogen may be the root cause of estrogen-withdrawal headaches.

Treatment

When estrogen was given to women with menstrual headaches, some studies showed significant improvement. But it is not advisable to supplement with estrogen because of safety concerns. However, women on HRT may benefit from continuous estrogen treatment such as provided by an estrogen patch. An estrogen patch may also help women on birth control pills during the week they are on placebo pills.

The usual treatment for menstrual headaches includes treatment also used for other types of headaches:

  • Apply an icepack or cold compress to the painful area.
  • Take non-steroidal anti-inflammatories such as aspirin, ibuprofen or naproxen.
  • Take pain medication such as acetaminophen.
  • Start taking medication a few days before you get a headache (if they are regular) to prevent a menstrual headache.
  • Use another type of contraceptive if birth control pills give you headaches or migraines.
  • Reduce fluid retention by lowering your salt intake a few days before your period, because menstrual headaches are associated with fluid retention.
  • Use prescription medication for severe headaches or migraines.

If you are in your 40s and have entered the perimenopausal period, use the same treatment for estrogen-withdrawal headaches as for menstrual headaches. Besides eating a healthy low-salt diet and taking medication, try to avoid stress to prevent headaches and migraines.

Sources

http://www.mayoclinic.com/health/headaches/HE00003

http://www.uptodate.com/contents/estrogen-associated-migraine

http://harvardpartnersinternational.staywellsolutionsonline.com/HealthNewsLetters/69,L0807c